How should myeloma patients eradicate or reduce diarrhea that may result from Revlimid®  treatment?
Articles Blog

How should myeloma patients eradicate or reduce diarrhea that may result from Revlimid® treatment?

September 2, 2019


This week’s Ask Dr. Durie comes from a patient
who is quite concerned because she has developed diarrhea while taking lenalidomide, which
is Revlimid, as a maintenance treatment for her myeloma. So this is obviously quite troubling. We know that approximately 30-percent of patients
taking ongoing Revlimid treatment can in fact experience some degree of diarrhea. So this is really quite important, and quite
distressing. The first thing that we learned that it is
possible to improve the diarrhea or even get rid of the diarrhea entirely by reducing the
dose or by changing the schedule of the Revlimid. For example, to perhaps take the Revlimid
for two weeks out of the month, instead of three weeks. Or to reduce the dose down from 15 mg down
to 10 mg or even 5 mg. And so sometimes, this is sufficient to reduce
the impact of this troubling diarrhea. However, today I do want to draw your attention
to the fact that there is a treatment available. And this is a treatment that has become available
in the last two years. It has been noted that there is a medication,
which is called colesevelam hydrochloride. It is a little bit tricky to pronounce and
to spell. It is a medication that has been used in the
past to lower the blood lipids. It does come in the form of a medication that
you can take by mouth. So you would take this by mouth, twice a day. It is well-tolerated. And in a small study conducted back in 2014,
that was published in the medical journal Blood. It was noticed that 85-percent of the patients
who took this medication had improvement in the diarrhea. In fact, 30-percent of patients had complete
disappearance of the diarrhea. So this is really an important and sometimes
effective treatment that should be strongly considered. And so BOTTOM LINE: If you are having this
troubling problem, do talk your doctor about dose adjustments. And this may be sufficient. But if it’s very troubling or persists,
please consider this new medication that may be well-tolerated and really take care of
this diarrhea problem.

Leave a Reply

Your email address will not be published. Required fields are marked *